Gene Cooper is a 56-year-old accountant who is being evaluated at the cardiology clinic for angina. He is 6 feet tall and weighs 260 pounds, with a waist measurement of 40 inches. He has a history of hypertension, for which he has been prescribed a thiazide diuretic. He admits that he has not been taking the medication lately. His blood pressure upon this visit is 156/94 mm Hg. He smokes one pack per day. His LDL cholesterol level is 187 mg/dL. He has no history of diabetes, and his fasting glucose level is within normal limits. He states that he “works out at the gym” 3 days per week. He admits to episodes of midsternal chest pain accompanied by dyspnea and diaphoresis and associated with activity that is usually relieved with rest. He states that these episodes have been increasing in frequency, occurring once or twice weekly.
- As the FNP seeing Mr. Cooper, you prescribe sublingual nitroglycerin tablets to use as needed for chest pain and isosorbide mononitrate (Imdur) to take daily. What education will you give Mr. Cooper about these new prescriptions?
- How will these new prescriptions interact with his existing medication regimen?
- Mr. Cooper continues to experience episodes of angina despite treatment with the nitrate. He has a friend who is prescribed ranolazine (Ranexa) and it works well for him. He asks whether he can take this medication and stop taking the nitrate now. How will you respond to this question, explaining the differences in these medications to him in layman’s terms?
Geraldine Smith is a 70 y/o African American woman originally from Alabama who is presenting for a follow up appointment post-discharge from the hospital one month ago where she was admitted for congestive heart failure. She lives alone and is able to manage herself independently. She is active in her community and church. Her other past medical history includes hypertension, coronary artery disease, myocardial infarction 5 years ago with a left ventricular ejection fraction of 45%. She does not smoke. Ms. Smith states, “I noticed my legs were getting a bit bigger. They are achy too.” She has not been weighing herself daily at home. She is reporting feeling her heart fluttering in her chest from time to time and some dyspnea on exertion. She denies any chest pain, shortness of breath at rest, nausea, dizziness, or diaphoresis. Her vital signs are temperature of 97.6°F (36.4°C), blood pressure 140/70, pulse 103 and irregular, and respirations 22. Her current medications include Aspirin, Plavix, Lisinopril, and Carvedilol.
- Provide a rationale for why each of the following medications are included in Ms. Smith’s medication regimen: Aspirin, Plavix, Lisinopril, and Carvedilol.
- An EKG is done, and Ms. Smith is found to be in atrial fibrillation with heart rate variability in the low 100’s up to 120 beats per minute. The FNP wishes to better rate control her and knows the options include addition of a calcium channel blocker or digoxin. Choose one of these options to put this patient on and discuss the risk and benefits of both options in this patient, keeping her past medical history, vital signs, and current medications in mind. Explain how the new medication will affect the patient and the current regiment.
- In addition to better rate control, Ms. Smith is at high risk for stroke with her pre-existing cardiovascular disease and her new atrial fibrillation. Discuss the risk and benefits of starting her on anticoagulation with her current health status and the current medications she is taking.
- What medication will you place Ms. Smith on for her weight gain in the setting of her current medications and her recent admission for congestive heart failure? Discuss considerations of starting the patient on this medication including desired outcomes, follow up needed, etc.
Do you need help with this assignment or any other? We got you! Place your order and leave the rest to our experts.